Israel Journal of Mathematics

, Volume 225, Issue 2, pp 503–524 | Cite as

Decompositions of modules lacking zero sums

  • Zur Izhakian
  • Manfred Knebusch
  • Louis Rowen


A module over a semiring lacks zero sums (LZS) if it has the property that v +w = 0 implies v = 0 and w = 0. While modules over a ring never lack zero sums, this property always holds for modules over an idempotent semiring and related semirings, so arises for example in tropical mathematics.

A direct sum decomposition theory is developed for direct summands (and complements) of LZS modules: The direct complement is unique, and the decomposition is unique up to refinement. Thus, every finitely generated “strongly projective” module is a finite direct sum of summands of R (assuming the mild assumption that 1 is a finite sum of orthogonal primitive idempotents of R). This leads to an analog of the socle of “upper bound” modules. Some of the results are presented more generally for weak complements and semi-complements. We conclude by examining the obstruction to the “upper bound” property in this context.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. Akian, S. Gaubert and A. Guterman, Linear independence over tropical semirings and beyond, in Tropical and Idempotent Mathematics, Contemporary Mathematics, Vol. 495, American Mathematical Society, Providence, RI, 2009, pp. 1–38.Google Scholar
  2. [2]
    J. Bochnak, M. Coste and M.-F. Roy, Real Algebraic Geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 36, Springer, Berlin, 1998.CrossRefzbMATHGoogle Scholar
  3. [3]
    G. W. Brumfiel, Partially Ordered Rings and Semialgebraic Geometry, London Mathematical Society Lecture Notes, Vol. 37, Cambridge University Press, Cambridge, 1979.Google Scholar
  4. [4]
    A. Connes and C. Consani, Characteristic 1, entropy, and the absolute point, in Noncommutative Geometry, Arithmetic, and Related Topics, Johns Hopkins University Press, Baltimore, MD, 2011, pp. 75–139.Google Scholar
  5. [5]
    D. Dolžan and P. Oblak, Invertible and nilpotent matrices over antirings, Linear Algebra and its Applications 430 (2009), 271–278.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    M. Dubey, Some results on semimodules analogous to module theory, Doctoral Dissertation, University of Delhi, 2008.Google Scholar
  7. [7]
    N. Durov, A new approach to Arakelov geometry, arXiv:0704.2030, 2007.zbMATHGoogle Scholar
  8. [8]
    J. Golan, Semirings and their Applications, Kluwer, Dordrecht, 1999.CrossRefzbMATHGoogle Scholar
  9. [9]
    Z. Izhakian, Tropical arithmetic and matrix algebra, Communications in Algebra 37 (2009), 1445–1468.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    Z. Izhakian and L. Rowen, Supertropical algebra, Advances in Mathematics 225 (2010), 2222–2286.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    Z. Izhakian, M. Knebusch and L. Rowen, Supertropical semirings and supervaluations, Journal of Pure and Applied Algebra 215 (2011), 2431–2463.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    Z. Izhakian, M. Knebusch and L. Rowen, Supertropical linear algebra, Pacific Journal of of Mathematics 266 (2013), 43–75.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    Z. Izhakian, M. Knebusch and L. Rowen, Layered tropical mathematics, Journal of Algebra 416 (2014), 200–273.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    M. Knebusch and D. Zhang, Convexity, valuations, and Pr¨ufer extensions in real algebra, Documenta Mathematica 10 (2005), 1–109.MathSciNetzbMATHGoogle Scholar
  15. [15]
    A. W. Macpherson, Projective modules over polyhedral semirings, arXiv:1507.07213v1, 26 Jul 2015.Google Scholar
  16. [16]
    M. Takahashi, On the bordism categories III, Kobe University. Mathematics Seminar Notes 10 (1982), 211–236.MathSciNetzbMATHGoogle Scholar
  17. [17]
    Y. Tan, On invertible matrices over antirings, Linear Algebra and its Applications 423 (2007), 428–444.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2018

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of AberdeenAberdeenUK
  2. 2.Department of Mathematics, NWF-I MathematikUniversität RegensburgRegensburgGermany
  3. 3.Department of MathematicsBar-Ilan UniversityRamat-GanIsrael

Personalised recommendations